Aug 17, 2002
Hi, I've been losing weight lately. I eat & eat, if not more than I use to. I'm always hungry. Give me a little time after I have dinner & I'm hungry. AND I'm scared to exercise like I usually do. I'm scared I'll break a sweat & lose 5 lbs. I can't seem to gain my body fat back. But the weird thing is I seem to almost weight the same.. fluxing a little bit though. I've noticed some facial wasting & veins in my legs & arms show more than they use to. I've been on Trizivir for one year now. What do I do?
Response from Ms. Fields-Gardner
First, get some quantitative answers by asking for a referral to a dietitian who can estimate what you need and compare it to what you really eat. Make sure that you accurately report the types and amounts of food that you consume.
That being said, if you are eating more than your estimated needs, you might be malabsorbing what you eat. Malabsorption is quite common in HIV infection, is sometimes is pretty low grade, and you may only notice it after weight has been lost. The fact that you are hungry suggests that if you are malabsorbing your body may not have fully adapted to starvation at this point. So, take care of this right away to keep that from happening!
If you are malabsorbing (or if that is suspected), you can start by doing a couple of things: ask your dietitian to outline a "low residue" diet for you that is more easily digested and ask about the use of prescription strength digestive and/or pancreatic enzymes.
As for the fat loss, that could be simple weight loss or it could be lipoatrophy. For simple fat loss, returning your weight to your goal should work pretty well (keep an eye on it, though). If it is lipoatrophy, there are complicating problems that may require more evaluation of your risk factors (which may include age, smoking, drinking, medications, and hormonal alterations, to name a few) to see what course of action is best.
While you are determining the best course of action, try doing some mild weight lifting to keep in shape. Once you get things in control you can look to going back to a routine that includes more aerobic exercise. Good luck on this!
circles around eyes
nutrition & Exercise
- Burning Urethra After Anal Sex With Condom Does It Mean I Have HIV
- Erectile Dysfunction After Anal Sex Without Condom Does It Mean I Have HIV
- Itchy Red Spots After Genital Rubbing Sign Of HIV AIDS
- Pain In Balls After Touching Vaginal Secretions Sign Of HIV AIDS
- Pain In Urethra After Masturbation Worried I Have
- Can You Get Herpes If You Use A Condom?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.